Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS Dodge City, KS

July 6, 2024Finney County, Gray County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 6, 2024, 11:51 PM CDT for Finney County, Gray County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2024, 11:51 PM CDT (04:51 UTC)
Expired
Jul 7, 2024, 5:45 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Finney County, KS, Gray County, KS

The radar

The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS53 KDDC 070451
FFWDDC
KSC055-069-071045-
/O.NEW.KDDC.FF.W.0016.240707T0451Z-240707T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1151 PM CDT Sat Jul 6 2024

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Central Finney County in southwestern Kansas...
  Northern Gray County in southwestern Kansas...

* Until 545 AM CDT.

* At 1151 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 2 inches in 3 
  hours. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cimarron, Ingalls and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3823 10078 3818 10059 3800 10027 3798 10023
      3797 10023 3774 10038 3791 10066 3794 10072

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-2 INCHES IN 3 HOURS

$$

RUSSELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 11:47 PM CDT, 4 minutes earlier. Its key messages:

  • Scattered strong to severe thunderstorms will develop this afternoon across west central Kansas.
  • Numerous t-storms are forecast for tonight and possibly lingering into Sunday.
  • After a cool spell Sunday and Monday and into mid next week, hot weather will return for next weekend.
Area forecast discussion, Jul 6, 11:47 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1147 PM CDT Sat Jul 6 2024

.KEY MESSAGES...

- Scattered strong to severe thunderstorms will develop this
afternoon across west central Kansas.

- Numerous t-storms are forecast for tonight and possibly lingering
into Sunday.

- After a cool spell Sunday and Monday and into mid next week,   hot
weather will return for next weekend.

&&

.DISCUSSION...
Issued at 212 PM CDT Sat Jul 6 2024

An upper level trough will continue to dig into the Plains through
Tuesday as tropical storm Beryl moves from the Gulf of Mexico,
through eastern Texas and dissolves into the Mississippi
Valley. Meanwhile, an upper level high will build across the
western United States and move into the Plains by the late part
of next week. Weak disturbances will move through the central
Plains tonight through the first part of next week increasing
storm chances across western Kansas. The first disturbance will
move through this evening.

Thunderstorms are expected to form along a trough of low pressure
this afternoon across northern Kansas and continue to build
southward into the forecast area this evening. The atmosphere will
be very unstable this afternoon with CAPE values over 2000 J/kg and
0-6 km shear over 30 knots. In addition, surface dewpoints will
reach into the upper 50s to low 60s across western Kansas. This will
increase probabilities of any storms that form to be severe.
Storms should remain linear decreasing the chance of a tornado,
but large hail and damaging winds will be the main concern.
Scattered thunderstorms continue overnight but should remain
below severe limits. Heavy rain will also be possible with some
of these storms increasing risk of flooding if they train over
the same area. HREF ensembles show up to a 40 percent chance of
over an inch of rain across portions of the forecast area
through tonight. Skies will become mostly cloudy tonight with
lows dipping into the low to mid 60s.

Scattered thunderstorms will continue tomorrow, mainly across our
eastern zones.  As of now these storms do not look to be severe but
small hail and gusty winds can not be ruled out with the strongest
storms. Otherwise expect mostly cloudy skies across western Kansas
through a majority of the day. Highs Sunday only look to reach into
the upper 70s to low 80s. The upper level trough axis will pass
across Kansas Monday. There is still a small chance of showers and
storms, especially across the southern tier of counties with the
remainder of the area staying dry. Temperatures will continue
to be cool for July, with 80s for highs. Dry conditions are
expected Tuesday and wednesday as the axis of the upper level
trough moves east of the area, although an isolated afternoon
thunderstorm can not be ruled out. The remainder of the forecast
looks dry as upper level ridging builds eastward. Highs will
generally be in the 80s through the end of the work week then
into the 90s this weekend. Lows will generally be in the 60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1144 PM CDT Sat Jul 6 2024

Active weather will continue across southwest Kansas for Sunday
morning as periodic showers and thunderstorms will lead to VCTS
for all terminals through 00Z Monday. Greatest probability of
storms will be around GCK and DDC as storms are already in the
vicinity of both terminals as of 05Z. Storms could contain brief
heavy rainfall which will reduce surface visibilities. Cloud
ceilings will hover between VFR and MVFR depending on the
location of the thunderstorms before returning to predominately
VFR after 00Z. Wind direction will be variable through 12Z due
to the numerous thunderstorms and outflow boundaries.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ043>046-062>066-
077>081-087>090.

&&

DISCUSSION...Hovorka_42
AVIATION...Tatro
Hazardous weather outlook, Jul 6, 4:36 AM CDT, 19 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
436 AM CDT Sat Jul 6 2024

KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
436 AM CDT Sat Jul 6 2024 /336 AM MDT Sat Jul 6 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will form across west central Kansas and along I-70
late this afternoon and early this evening through 10 pm. These
storms could be severe with hail as large as 2" in diameter and
wind gusts as high as 70 mph. These storms will congeal into a
large cluster of storms late this evening and tonight, with small
hail, strong winds to 55 mph and locally heavy rains the main
issues after 10 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a good chance of thunderstorms late Wednesday and
Wednesday night. It is too early to tell if these storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this afternoon and evening.

In the hours before

Local storm report, Jul 6, 10:18 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1018 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Tstm Wnd Gst     2 NNW La Crosse         38.56N 99.33W
07/06/2024  M65 MPH          Rush               KS   Mesonet

            Mesonet station FW1214 La Crosse.

&&

JRJ
Special weather statement, Jul 6, 10:26 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1026 PM CDT Sat Jul 6 2024

KSZ078>081-088>090-070400-
Pratt KS-Clark KS-Barber KS-Kiowa KS-Edwards KS-Comanche KS-Ford KS-
1026 PM CDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN FORD...KIOWA...BARBER...
COMANCHE...SOUTHWESTERN PRATT...SOUTHWESTERN EDWARDS AND CLARK
COUNTIES THROUGH 1100 PM CDT...

At 1026 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pretty Prairie to 9 miles
northeast of Selman. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Medicine Lodge and Aetna around 1035 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

&&

LAT...LON 3700 9999 3790 9989 3791 9937 3717 9835
      3700 9835
TIME...MOT...LOC 0326Z 299DEG 26KT 3776 9813 3692 9941

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Jul 6, 10:27 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT Sat Jul 6 2024

KSZ065-066-079>081-090-070400-
Pratt KS-Stafford KS-Pawnee KS-Barber KS-Kiowa KS-Edwards KS-
1027 PM CDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KIOWA...NORTHEASTERN
BARBER...SOUTHEASTERN PAWNEE...STAFFORD...PRATT AND SOUTHEASTERN
EDWARDS COUNTIES THROUGH 1100 PM CDT...

At 1026 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Pretty Prairie to 9 miles
northeast of Selman. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Isabel around 1030 PM CDT.
  Medicine Lodge around 1040 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3715 9837 3790 9942 3826 9866 3826 9847
      3739 9846 3738 9835
TIME...MOT...LOC 0326Z 299DEG 26KT 3776 9813 3692 9941

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Local storm report, Jul 6, 10:35 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1035 PM CDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Hail             3 S Ingalls             37.78N 100.46W
07/06/2024  M1.00 Inch       Gray               KS   Public

            Report made via social media.

&&

JRJ
Special weather statement, Jul 6, 11:05 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1105 PM CDT Sat Jul 6 2024

KSZ065-066-079>081-089-090-070430-
Pratt KS-Stafford KS-Pawnee KS-Barber KS-Kiowa KS-Edwards KS-
Comanche KS-
1105 PM CDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT KIOWA...BARBER...COMANCHE...
SOUTHERN PAWNEE...STAFFORD...PRATT AND EDWARDS COUNTIES THROUGH 1130
PM CDT...

At 1104 PM CDT, Doppler radar was tracking strong thunderstorms
producing gusty winds across a large area of southcentral Kansas.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar and mesonet indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Haviland, Byers, and Neola around 1110 PM CDT.
  Pratt, Iuka, Cullison, and Wellsford around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3808 9956 3826 9902 3825 9847 3739 9846
      3738 9835 3700 9835 3700 9952
TIME...MOT...LOC 0404Z 339DEG 24KT 3770 9916 3797 9850

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL
Special weather statement, Jul 6, 11:36 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1136 PM CDT Sat Jul 6 2024

KSZ080-081-088>090-070530-
Pratt KS-Clark KS-Barber KS-Kiowa KS-Comanche KS-
1136 PM CDT Sat Jul 6 2024

...STRONG THUNDERSTORMS WILL IMPACT KIOWA...BARBER...COMANCHE...PRATT
AND EASTERN CLARK COUNTIES THROUGH 1230 AM CDT...

At 1136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greensburg to 8 miles south of Buttermilk.
Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Coldwater, Wilmore, and Buttermilk around 1140 PM CDT.

Other locations in the path of these storms include Belvidere and
Croft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

&&

LAT...LON 3700 9980 3746 9970 3746 9953 3747 9952
      3773 9945 3773 9899 3764 9847 3746 9846
      3700 9864
TIME...MOT...LOC 0436Z 309DEG 17KT 3762 9924 3700 9939

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:05 PM CDTSpecial Weather StatementDDCFinney, Gray, Lane, Scott25 min
Jul 6, 7:09 PM CDTSpecial Weather StatementDDCHodgeman, Ness, Pawnee66 min
Jul 6, 7:16 PM CDTSevere Thunderstorm WarningDDCLane, Scott44 min
Jul 6, 7:18 PM CDTFlash Flood WarningDDCLane, Scott6 hr
Jul 6, 7:29 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush46 min
Jul 6, 7:36 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott39 min
Jul 6, 8:03 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott42 min
Jul 6, 8:07 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Kiowa, Meade68 min
Jul 6, 8:13 PM CDTSpecial Weather StatementDDCHodgeman32 min
Jul 6, 8:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush, Stafford45 min
Jul 6, 8:31 PM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 12 more16 hr
Jul 6, 8:38 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa, Meade, Pratt and 1 more67 min
Jul 6, 8:42 PM CDTSpecial Weather StatementDDCGrant, Haskell, Morton, Seward, Stevens33 min
Jul 6, 8:47 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray43 min
Jul 6, 9:03 PM CDTSpecial Weather StatementDDCPawnee, Stafford27 min
Jul 6, 9:05 PM CDTSpecial Weather StatementDDCScott25 min
Jul 6, 9:15 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Ford, Gray, Hodgeman60 min
Jul 6, 9:33 PM CDTTornado WarningDDCGray42 min
Jul 6, 9:43 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott47 min
Jul 6, 9:58 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush47 min
Jul 6, 10:10 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCClark, Ford, Gray, Meade65 min
Jul 6, 10:25 PM CDTFlash Flood WarningDDCFinney, Hodgeman, Lane, Ness, Scott4 hr
Jul 6, 10:26 PM CDTSpecial Weather StatementDDCBarber, Clark, Comanche, Ford, Kiowa34 min
Jul 6, 10:27 PM CDTSpecial Weather StatementDDCEdwards, Pratt, Stafford33 min
Jul 6, 10:54 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott66 min
Jul 6, 11:05 PM CDTSpecial Weather StatementDDCBarber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more25 min
Jul 6, 11:08 PM CDTSevere Thunderstorm WarningDDCClark, Meade67 min
Jul 6, 11:36 PM CDTSpecial Weather StatementDDCBarber, Comanche, Kiowa, Pratt54 min
Jul 6, 11:57 PM CDTSpecial Weather StatementDDCClark33 min
Jul 7, 12:03 AM CDTSpecial Weather StatementDDCFinney42 min
Jul 7, 12:19 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny41 min
Jul 7, 12:28 AM CDTAreal Flood WarningDDCFinney, Lane, Ness, Scott24 hr
Jul 7, 12:36 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney39 min
Jul 7, 12:44 AM CDTFlash Flood WarningDDCFinney, Scott3 hr
Jul 7, 12:51 AM CDTSpecial Weather StatementDDCBarber, Comanche, Kiowa, Pratt, Stafford54 min
Jul 7, 12:54 AM CDTSpecial Weather StatementDDCFord66 min
Jul 7, 1:11 AM CDTSevere Thunderstorm WarningDDCFinney, Gray64 min
Jul 7, 1:29 AM CDTSpecial Weather StatementDDCHamilton61 min
Jul 7, 1:35 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Gray, Haskell40 min
Jul 7, 1:48 AM CDTSpecial Weather StatementDDCMorton, Seward, Stevens27 min
Jul 7, 2:13 AM CDTSpecial Weather StatementDDCGray47 min
Jul 7, 2:17 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCFord, Gray, Meade58 min
Jul 7, 2:20 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny40 min
Jul 7, 2:38 AM CDTAreal Flood WarningDDCFinney, Gray, Kearny24 hr
Jul 7, 3:28 AM CDTSpecial Weather StatementDDCSeward47 min
Jul 7, 3:40 AM CDTSpecial Weather StatementDDCGrant65 min

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.